Ipilimumab is a monoclonal antibody that had been shown significantly to improve survival in cases of metastatic melanoma. It blocks cytotoxic T-lymphocyte antigen 4(CTLA4) resulting in T-cell activation, proliferation and antitumor response. However recently an emerging clinical entities of different endocrinopathies have been reported in patients on ipilimumab. These are mainly related to lymphocytic hypophysistis causing anterior hypopituitarism.
We report a case of a 67 years old male who has metastatic malignant melanoma for which he was on ipilimumab therapy. His past medical history included dilated cardiomyopathy and atrial fibrillation. One week after his third dose of ipilimumab he developed postural dizziness, fatigue, nausea and headache. On admission to hospital he was lethargic and his blood pressure was 100/60. Investigations showed: serum sodium: 115 mmol/l. Serum potassium: 4.1 mmol/L. creatinine 114 mmol/L, Blood urea: 4.4 mmol/L. Pitutary profile was as follows: Serum cortisol at 6.30 am: 70 nmol/L. ACTH:11 ng/L(Normal range: 046 ng/L). TSH: 0.03 mU/L. FreeT4: 6.6 pmol/L. Testosterone<0.1 nmol/L. FSH: 1.3 IU/L. LH: 0.1 IU/L Prolcatin 450 mU/L, negative for macroprolactinemia. Before starting ipilimumab he had normal thyroid function and normal electrolytes. As these results confirmed panhypopitutarism he was started on oral hydrocortisone replacement therapy followed by thyroxin replacement and later testosterone replacement. His symptoms of lethargy and dizziness improved and his serum sodium normalized. Pituitary MRI showed showed diffuse enlargement of the pituitary gland, findings in keeping with the diagnosis of hypophysitis.
This case sheds the light on an emerging endocrine complication of one of the novel immunomodulation therapy. It highlights of the importance of of having a high index of suspicion of hypopituitarism in patients receiving ipiluimab therapyas the symptoms of hypopitutarism could be misinterprated as being caused by malignancy or side effect of chemotherapy. Screening for pituitary hormonal abnormalities is recommended especially after the third dose as the majority of cases of ipilimummab-induced hypophysitis occurred after the third dose.